Kansas, 2016

Hail in Kansas, May 9, 2016

May 9, 2016 · NWS DDC · 12 events in 3 counties and zones

A vigorous shortwave trough over eastern Colorado moved into the area at peak heating and the most unstable time of day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous shortwave trough over eastern Colorado moved into the area at peak heating and the most unstable time of day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 11:32 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 9, 11:32 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1232 PM CDT MON MAY 9 2016

...Updated Short Term...

.SHORT TERM...(This evening through Tuesday)
Issued at 1232 PM CDT Mon May 9 2016

Strong shortwave entering SW KS as of early afternoon. This
disturbance will bring an increase in clouds, and isolated to
scattered showers and thunderstorms through the afternoon. An
increase in instability is expected this afternoon, with the most
unstable air favoring the NE counties. Stronger storms in this
region may produce marginally severe hail. Will need to monitor
the eastern zones this afternoon. HRRR runs develop more robust
convection along our eastern border by 4 pm, on the western
periphery of much greater instability. Feel most severe potential
will remain in WFO Wichita's CWA, but it will be monitored.
Any convection will be diurnally driven, and diminish quickly
around sunset. A clearing sky expected overnight, with min
temperatures Tuesday morning ranging from the mid 40s NW to mid
50s SE.

Tuesday...Noticeably warmer. Short high pressure ridge axis passes
SW KS around sunrise, with SW flow aloft by afternoon. 850 mb
temperatures spike nicely, into the 20-25C range, which translates
into high temperatures well into the 80s. Some locales along the
Oklahoma border will achieve lower 90s. Winds will trend SE
through the afternoon in response to pressure falls and surface
cyclogenesis in SE Colorado. Strong closed low will be well north
of SW KS, in the Dakotas, by afternoon, while the associated cold
front approaches the NW zones late in the day. NAM/ECMWF both
suggest scattered convection developing ahead of this frontal
boundary across the NW zones around 4 pm Tuesday. Moisture will be
limited, with surface dewpoints generally in the 40s to near 50 at
best. CAPE may approach 1000 J/kg locally. Any convection across
the NW zones will be high-based, with the potential for downburst
wind gusts and small hail. SPC's marginal 5% wind/hail outlook
that clips our northern zones looks plausible. Feel the marginal
wind/hail threat will extend down the cold front to include the
far SW counties as well, especially through Tuesday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 AM CDT Mon May 9 2016

For Tuesday into Wednesday, another upper trough moves across the
Central Plains. Will carry 20 to 40 percent chances for showers and
thunderstorms with this wave, mainly on Wednesday morning, as a cold
front passes through. Highs warm into the mid to upper 80s ahead of
the front on Tuesday, then fall into the upper 60s to low 70s on
Wednesday.

For the period of Thursday into next Weekend, some minor chances for
showers and thunderstorms will be mainly east and southeast of Dodge
City as some waves in northwest flow aloft move across the region.
Another cold front moves across the Central Plains on Friday with
much cooler temps into the Weekend. Highs warm back into the 70s and
around 80 on Thursday and Friday ahead of the cold front, then cool
into the 60s for the Weekend. Lows will be in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 9 2016

A strong shortwave entering SW KS at midday will spread broken
clouds and isolated to scattered -SHRA and -TSRA across SW KS
this afternoon through sunset. Any impacts to aviation should be
brief/temporary and only carried VCTS/CB in the 18z TAFs. Highest
instability forecasted to be near HYS, where a marginally severe
storm may develop near the airport through sunset. Convection will
rapidly diminish at sunset, with SKC overnight. Some west wind
gusts near 20 kts this afternoon away from any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  51  85  53 /  20  10  10  20
GCK  77  49  84  50 /  30  10  20  30
EHA  77  50  86  49 /  20   0  10  20
LBL  80  48  87  52 /  20   0  10  10
HYS  78  52  80  52 /  30  20  30  50
P28  83  54  88  57 /  20  10   0  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, May 9, 3:11 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT MON MAY 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES
FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM
ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST.

WEATHER HAZARDS EXPECTED...

 ELEVATED HAIL RISK.
 LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT
WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES
FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 9, 1:02 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON MAY 9 2016

KSZ084-091945-
MORTON KS-
202 PM CDT MON MAY 9 2016

...SPECIAL WEATHER STATEMENT...

AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF STONINGTON...OR 13 MILES SOUTHWEST OF RICHFIELD...
MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MORTON
COUNTY.

LAT...LON 3729 10204 3732 10202 3713 10177 3699 10198
      3699 10204
TIME...MOT...LOC 1902Z 318DEG 34KT 3719 10202

TURNER
Special weather statement, May 9, 1:18 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016

KSZ074-084-092000-
MORTON KS-STANTON KS-
218 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTH CENTRAL
STANTON COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RICHFIELD...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROLLA AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3713 10200 3737 10200 3741 10158 3710 10160
TIME...MOT...LOC 1918Z 265DEG 28KT 3726 10183

TURNER
Special weather statement, May 9, 1:18 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016

KSZ081-090-092015-
BARBER KS-PRATT KS-
218 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND EASTERN
BARBER COUNTIES UNTIL 315 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH.

UP TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...ISABEL AND CAIRO.

LAT...LON 3700 9883 3780 9847 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 1918Z 207DEG 29KT 3727 9860

HOVORKA

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Barber

When
May 9, 1:18 PM CST
Where
Barber County, 0.88 mi NW of Medicine Lodge
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -98.590

Hail, Barber

When
May 9, 1:30 PM CST
Where
Barber County, 0.88 mi NW of Medicine Lodge
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -98.590

Hail, Barber

When
May 9, 1:55 PM CST
Where
Barber County, 5.3 mi SE of Pixley
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -98.440

The hail was most likely larger as the size wasn't measured until sometime later after the storm.

Hail, Barber

When
May 9, 2:18 PM CST
Where
Barber County, 0.88 mi NW of Medicine Lodge
Measured
2.5 in hail
Reported by
Public
Coordinates
37.290, -98.590

Hail, Barber

When
May 9, 2:20 PM CST
Where
Barber County, Sharon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.250, -98.430

Hail, Barber

When
May 9, 2:20 PM CST
Where
Barber County, 0.69 mi S of Sharon
Measured
2 in hail
Reported by
Public
Coordinates
37.240, -98.430

Hail, Barber

When
May 9, 2:30 PM CST
Where
Barber County, 3.5 mi N of Sharon
Measured
2.5 in hail
Reported by
Public
Coordinates
37.300, -98.420

Hail, Barber

When
May 9, 2:45 PM CST
Where
Barber County, 3.9 mi NE of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -98.380

Hail, Barber

When
May 9, 2:58 PM CST
Where
Barber County, 3.85 mi E of Sharon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.250, -98.360

Hail, Barber

When
May 9, 2:59 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.020, -98.480

Hail, Gray

When
May 9, 3:50 PM CST
Where
Gray County, 4.29 mi NNE of Ingalls
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.890, -100.430

Hail, Rush

When
May 9, 6:12 PM CST
Where
Rush County, 4.28 mi NNE of Hargrave
Measured
0.88 in hail
Reported by
Public
Coordinates
38.610, -99.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639657, 639661, 639665, 639666, 639658, 639659, 639660, 639662, 639663, 639667, 639668, 639669.